A short history of fires and explosions
caused by anaesthetic agents
Victoria Infirmary, Glasgow.
Br J Anaesth. 1994 Jun;72(6):710-22
ABSTRACTThe first recorded fire resulting from the use of an anaesthetic agent occurred in 1850, when ether caught fire during a facial operation. Many subsequent fires and explosions have been reported, caused by ether, acetylene, ethylene and cyclopropane, and there has been one reported explosion involving halothane. Although some of the earlier incidents caused more consternation than injury, many of the later ones caused much death and destruction, particularly after the practice of administering oxygen, instead of air, became established. Many incidents have never been reported and many of those which have reached publication do not record essential details. The use of flammable agents has decreased significantly in recent years and although fires and explosions from nonanaesthetic causes, for example gastrointestinal gases, skin sterilizing agents and laser surgery, may continue to occur, those from gaseous and volatile anaesthetic agents may now be of historical interest only. This article reviews some of the more relevant and enlightening reports of the past 150 yr.People
A thalamocortical switch?
Anaesthesia/16th October 1846
Anesthetists, anaesthetics and drug addiction
Consciousness, anaesthesia and anaesthetics
The first use of anaesthetics in different countries
and further reading
The Good Drug Guide
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World